Louisiana, 2013

Flash Flooding in Louisiana, May 1 to 2, 2013

May 1 to 2, 2013 · NWS LIX · 3 events in 2 counties and zones

A slow moving upper low over southern Louisiana fueled the development of numerous thunderstorms across the area. Several reports of flooding were received in the New Orleans area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving upper low over southern Louisiana fueled the development of numerous thunderstorms across the area. Several reports of flooding were received in the New Orleans area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 1, 10:22 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 1, 10:22 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1122 AM CDT WED MAY 1 2013

.DISCUSSION...OVERALL FCST IS WORKING OUT WELL. ONLY MINOR
ADJUSTMENT IS TO INCREASE AFTN HIGHS AS MANY SITES HAVE ALREADY
REACHED THEIR FCST HIGH FOR THE DAY. SCT SHRA AND TSRA HAVE ALREADY
DEVELOPED OVER THE AREA AND CONTINUE TO INCREASE IN COVERAGE. A VERY
TROPICAL LIKE AIRMASS IS IN PLACE AND WITH THE LOW OVER THE AREA
PROVIDING BROAD LIFT CONVECTION WILL HAVE LITTLE PROBLEM DEVELOPING.
THE FLASH FLOOD WATCH IS STILL IN EFFECT AND WITH A FEW OF THESE
STORMS POSSIBLY DROPPING 2 INCHES IN AN HOUR...FLASH FLOODING WILL
BE A CONCERN WHERE TSRA ARE SLOW TO MOVE OR REPEATEDLY MOVE OVER THE
SAME AREAS. /CAB/

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT WED MAY 1 2013/

DISCUSSION...
HEAVY RAIN WILL BE THE MAIN CONCERN FOR THE FORECAST AREA FOR THE
NEXT COUPLE OF DAYS AS A SLOW MOVING UPPER LEVEL LOW CURRENTLY
OVER SOUTHWEST LOUISIANA TRACKS SLOWLY EASTWARD. THIS FEATURE
WILL WORK WITH A MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION TO
PRODUCE OCCASIONAL BOUTS OF SHOWERS AND THUNDERSTORMS WITH SOME AREAS
OF HEAVY RAINFALL LIKELY. PRECIPITABLE WATER VALUES WILL GENERALLY
BE IN EXCESS OF 1.5 INCHES DURING THE PERIOD THAT THE UPPER LOW
MOVES EAST ACROSS THE AREA. FORECAST SOUNDINGS INDICATE A FAIR BIT
OF INSTABILITY TODAY AND SOME STEEPER LAPSE RATES ARE NOTED IN THE
MID LEVELS WITH COLDER TEMPERATURES IN THE VICINITY OF THE UPPER
LOW OVER THE REGION...SO SOME STRONGER CONVECTION WILL BE
POSSIBLE. WATER VAPOR IMAGERY SHOWS SOME DRIER AIR IN THE UPPER
LEVELS WORKING INTO THE AREA FROM THE WEST EARLY THIS MORNING.
THIS MAY HELP IGNITE SOME CONVECTION LATER THIS MORNING WITH ANY
HEATING THAT OCCURS AS THE UPPER LOW SHIFTS OVER THE AREA. GIVEN
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL OVER AN EXTENDED PERIOD
OF TIME AND THAT MANY LOCATIONS IN THE FORECAST AREA HAVE SEEN
QUITE A BIT OF RAIN IN RECENT WEEKS...THE FLASH FLOOD WATCH WILL
BE EXTENDED TO INCLUDE THE ENTIRE FORECAST AREA THROUGH THURSDAY.
THERE IS PERHAPS A SOMEWHAT BETTER CHANCE TO SEE THE HEAVIEST
RAINFALL ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE FORECAST
AREA THROUGH THURSDAY...BUT CONFIDENCE IN PINPOINTING THE LOCATIONS
OF HEAVIEST RAIN IS NOT OVERLY HIGH. ON THE ORDER OF SEVERAL INCHES
OF ADDITIONAL RAIN FALL WILL BE POSSIBLE IN SOME LOCATIONS.

AFTER THE GULF COAST UPPER LOW FINALLY SHIFTS TO THE EAST OF THE
AREA BY THE END OF THE WEEK...A CLOSED LOW THAT WILL DEVELOPING
OVER THE PLAIN STATES WILL BRING THE THREAT OF ADDITIONAL
RAINFALL THURSDAY NIGHT THROUGH FRIDAY AS IT BEGINS TO MOVE SLOWLY
EAST AND WITH AN ASSOCIATED COLD FRONT PUSHING ACROSS THE AREA
THURSDAY NIGHT THROUGH FRIDAY. CONDITIONS WILL FINALLY DRY OUT
OVER THE WEEKEND WITH SOME COOLER TEMPERATURES FORECAST...
PRIMARILY OVERNIGHT MINIMUMS. A WARMING TREND WILL ENSURE FOR THE
END OF THE WEEKEND AND INTO EARLY NEXT WEEK ALONG WITH A CONTINUED
DRY FORECAST. 11

&&

.AVIATION...
WITH UPPER LOW NEAR KLCH...MOISTURE CONTINUES TO FLOW INTO SE
LOUISIANA AND SRN MISSISSIPPI. THIS IS PRODUCING RATHER VARIABLE
CONDITIONS...SPLIT BETWEEN VFR AND IFR. THE TREND IS TOWARD IFR
CEILINGS...WITH RADIATIONAL FOG NOT ANTICIPATED THIS MORNING.
CONVECTION IS EXPECTED TO REDEVELOP BY MID-MORNING...ALTHOUGH LOCAL
MESOSCALE MODELING INDICATES THAT AREAS EAST OF INTERSTATE 55 COULD
SEE DEVELOPMENT A LITTLE SOONER THAN THAT. WILL CONTINUE PREVIOUS
FORECAST TREND OF VCTS AT MID-MORNING...BECOMING PREVAILING AFTER
ABOUT 18Z. DIMINISHING TREND WILL BEGIN WITH LOSS OF DAYTIME
HEATING...AND A REPEAT OF TONIGHTS CONDITIONS ANTICIPATED TOMORROW
NIGHT. 35

&&

.MARINE...
WEAK LOW PRESSURE IN THE GULF HAS TIGHTENED THE GRADIENT SLIGHTLY
ACROSS THE COASTAL WATERS. CONVECTION WILL BE POSSIBLE AT ALMOST ANY
TIME UNTIL FRIDAYS PASSAGE OF THE MAIN SYSTEM. AS THE UPPER LOW
MOVES EAST...EXPECT PRESSURE GRADIENT TO TIGHTEN A LITTLE MORE. THIS
WILL BE MOST NOTICEABLE OVER THE EASTERN OPEN WATERS. CURRENT
CONDITIONS NOT WORTHY OF HEADLINES...BUT BY AFTERNOON...EXPECT WINDS
TO RAMP UP IN EASTERN WATERS AND WILL INTRODUCE ADVISORY AT 18Z EAST
OF THE MOUTH OF THE MISSISSIPPI WITH THE EXCEPTION OF THE TIDAL
LAKES...WHERE EXERCISE CAUTION HEADLINE WILL BE USED. GFS WIND
FIELDS APPEAR RATHER AGGRESSIVE...AND HAVE BACKED OFF THE WIND SPEED
SOMEWHAT OVER THE EAST...WHERE MAV GUIDANCE WOULD HAVE US DEALING
WITH GALES. ADVISORIES LIKELY TO CONTINUE BEYOND THE END OF THE
CURRENT HEADLINES. ALL AREAS WILL GET INVOLVED WITH THE PASSAGE OF
THE MAIN SYSTEM ON FRIDAY...WHEN ADVISORIES WILL BE NEEDED AGAIN. 35

DECISION SUPPORT...

DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
             MONITORING CONVECTION AND HYDRO TRENDS.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  64  78  61 /  80  70  80  50
BTR  77  65  79  61 /  80  70  70  50
ASD  78  65  78  63 /  80  70  80  50
MSY  78  68  79  65 /  80  70  80  50
GPT  78  65  78  64 /  80  70  80  50
PQL  77  65  78  64 /  80  70  80  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...SMALL CRAFT ADVISORY FROM 1 PM WEDNESDAY TO 1 PM THURSDAY FOR
     THE FOLLOWING ZONES: BRETON SOUND...CHANDELEUR
     SOUND...COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...LAKE BORGNE...AND MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY FROM 1 PM WEDNESDAY TO 1 PM THURSDAY FOR
     THE FOLLOWING ZONES: BRETON SOUND...CHANDELEUR
     SOUND...COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...LAKE BORGNE...AND MISSISSIPPI SOUND.

&&
Hazardous weather outlook, May 1, 10:19 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1119 AM CDT WED MAY 1 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-020430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1119 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...MAINLY THROUGH
THE EVENING HOURS. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME
STORMS WILL PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS. THE STORMS
WILL BE SLOW MOVING...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI THROUGH THURSDAY AFTERNOON. RAINFALL
AMOUNTS OF 3 TO 5 INCHES WITH ISOLATED HIGHER AMOUNTS THROUGH
THURSDAY EVENING ARE POSSIBLE AND POSSIBLY CAUSE FLASH FLOODING.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT THIS AFTERNOON AND
TONIGHT FOR LAKE BORGNE...THE SOUNDS AND THE OPEN WATERS EAST OF
THE MOUTH OF THE MISSISSIPPI RIVER. EAST WINDS WILL INCREASE TO
20 TO 25 KNOTS AHEAD OF LOW PRESSURE MOVING ACROSS THE NORTHERN
GULF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THURSDAY FOR THE
ENTIRE AREA.

SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY AND FRIDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...SOME STORMS COULD
PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

SMALL CRAFT ADVISORY WILL BE IN EFFECT THURSDAY MORNING FOR LAKE
BORGNE...THE SOUNDS AND THE OPEN WATERS EAST OF THE MOUTH OF THE
MISSISSIPPI RIVER. AN ADVISORY WILL LIKELY BE NEEDED FRIDAY INTO
THE WEEKEND OVER ALL COASTAL WATERS AFTER A COLD FRONT MOVES
THROUGH THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 1, 9:51 AM CST, 1 hour 59 minutes before
LAZ059-066-067-011645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1051 AM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING UPPER
LAFOURCHE PARISH...LOWER LAFOURCHE PARISH...LOWER TERREBONNE
PARISH...

AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF LAROSE...OR
ABOUT 6 MILES EAST OF MONTEGUT...MOVING NORTH AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CUT OFF...LAROSE...RACELAND...MATHEWS AND LOCKPORT

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

IN ADDITION...THESE STORMS MAY CONTAIN WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
Special weather statement, May 1, 10:05 AM CST, 1 hour 45 minutes before
LAZ060-011645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING ST. CHARLES
PARISH...

AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTH OF HAHNVILLE...OR ABOUT
3 MILES NORTHWEST OF DES ALLEMANDS...MOVING NORTH AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...NORCO...NEW SARPY...HAHNVILLE...DESTREHAN AND BOUTTE

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 1, 10:51 AM CST, 59 minutes before
LAZ060-061-011715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1151 AM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING UPPER
JEFFERSON PARISH...ST. CHARLES PARISH...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR KENNER...OR ABOUT OVER NEW
ORLEANS ARMSTRONG AIRPORT...MOVING NORTH AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...METAIRIE

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 1, 11:22 AM CST, 28 minutes before
LAZ058-011815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JOHN THE BAPTIST PARISH...

AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR LAPLACE...OR ABOUT 3 MILES EAST
OF LAPLACE...MOVING NORTHEAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
THE INDICATED PARISH.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF TWO AND THREE
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER
AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, May 1, 11:36 AM CST, 14 minutes before
LAZ065-066-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1236 PM CDT WED MAY 1 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING UPPER
TERREBONNE PARISH...LOWER TERREBONNE PARISH...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 15 MILES SOUTHWEST OF HOUMA...OR
ABOUT 10 MILES WEST OF DULAC...MOVING NORTHEAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...HOUMA...DULAC AND CHAUVIN

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF TWO TO THREE IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 1, 11:50 AM CST to 1:00 PM CST
Where
Jefferson County, Kenner to 1.5 mi NE of (Msy)moisant Fld New
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
29.980, -90.230

Numerous streets were reported flooded, especially around Audubon Subdivision.

Flash Flood, Jefferson

When
May 1, 11:55 AM CST to 1:00 PM CST
Where
Jefferson County, 1.88 mi NNE of (Msy)moisant Fld New to 0.86 mi N of Moisant Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
30.025, -90.238

The intersection of West Esplanade and East Loyola was impassible due to flash flooding. One vehicle was stalled due to water.

Flash Flood, Orleans

When
May 2, 3:24 PM CST to 4:30 PM CST
Where
Orleans County, New Orleans to 1.99 mi E of New Orleans
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.950, -90.100

Local broadcast media reported several streets in New Orleans were impassable due to flash flooding. Water was up to the doors of cars in some locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452197, 452196, 452198.